Massachusetts, 2008Hail and Damaging Winds in Massachusetts, June 27, 2008
June 27, 2008 · NWS BOX · 9 events in 4 counties and zones
A trough in the lee of the Appalachians combined with a cold front moving through southern New England resulted in severe thunderstorms. These storms produced a variety of severe weather including hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $5.3 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough in the lee of the Appalachians combined with a cold front moving through southern New England resulted in severe thunderstorms. These storms produced a variety of severe weather including hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 27, 10:57 AM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 27, 10:57 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1157 AM EDT FRI JUN 27 2008
.SYNOPSIS...
AN UNUSUALLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM OVER THE GREAT
LAKES WILL TRANSPORT WARM AND HUMID WEATHER INTO SOUTHERN NEW
ENGLAND THROUGH EARLY NEXT WEEK. THIS ALSO WILL RESULT IN SEVERAL
ROUNDS OF STRONG TO SEVERE THUNDERSTORMS THAT WILL BRING TORRENTIAL
RAINFALL AND PROBABLY SOME URBAN AND POOR DRAINAGE STREET FLOODING.
DRIER WEATHER SHOULD RETURN TO THE REGION BY THE MIDDLE OF NEXT WEEK
AS THE UPPER LEVEL SYSTEM FINALLY LIFTS OFF TO THE NORTHEAST.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MWN 11AM WET BULB OF 52F SUGGESTS NR 90 BOS/BDL METRO AREAS. 12Z ALB
SOUNDING REVIEWED. PRESUMING OUR ASSESSMENT THAT WE PASS 88F... WE SHOULD
DO WELL ON HEAVY CONVECTION. THE ONE FLY IN THE OINTMENT WOULD BE TOO
MUCH CLOUD COVER. ATTM...MID LVL MOISTURE POOL MOVING ENE FROM N PA
AND NYS INTO SNE ALONG AND S OF MA PIKE DURING FORENOON SHOULD THIN
OUT.
THE INITIAL FOCUS IS N OF THE MASS PIKE EARLY MID AFTN AND THEN
SINKING INTO AN AXIS VCNTY BDL-PYM BETWEEN 4PM AND 7 PM.
12Z GFS CONTINUES RATHER BULLISH. I MAY BE WRONG AND TOO AGGRESSIVE
ON THE POTENCY DUE TO CLOUD COVER BUT ATTM WE ARE SETTING UP FOR SVR
WX OPS MID AFTN.
SKYWARN SHOULD BE IN THE OFFICE FOR A 130PM START FOR POTENTIAL SVR
CONVECTION.
88F IS THE TRIGGER TEMP.
THIS APPEARS TO BE PRIMARILY AN AFTERNOON/EARLY EVENING EVENT WITH
INITIATION SOMEWHERE N MA OR S NH AND OUTFLOWS CASTING ESEWD PER THE
500 AND 300 UPPER LVL FLOW. THAT WOULD/SHOULD PUSH THE HEAVIEST
CONVECTION S OF THE MASS PIKE AROUND 5PM.
WE HAVE SEEN THE SPC WRF FROM THE 00Z RUN WHICH HAS QUITE A NE-SW
ORIENTED BAND OF HEAVY CONVECTION ROLLING ARCED BOS-HVN AT 21Z. AM
NOT WITH HIGH CONFIDENCE ON THIS SPECIFIC OUTPUT...SOMETIMES ITS VERY
GOOD...SOMETIMES NOT...BUT IN TANDEM WITH THE GFS SIGNALS...WARRANTS
CONSIDERATION.
AFTER 00Z THE POTENTIAL BIGGER TROUBLE SHOULD BE WELL OFF THE COAST
WITH FOCUS MAYBE LAGGING S COAST DURING THE NIGHT BUT AM NOT OVERLY
ENTHUSIASTIC ABOUT ANY SVR CONVECTION AFTER 00Z /MANY MWSS AND OR
SMWS/.
SO WHILE WIND FIELDS AOB 500MB ARE MARGINAL /30KTS/...STEEP LAPSE RATES
INCLUDING LARGE EQUIV POTENTIAL TEMP LAPSE RATES...MAYBE WEAK
ROTATION /STM MOTION ESEWD ARD 20 KTS/ WITH TT NR 50 SHOULD BE ENOUGH TO
CAUSE SCT STRONG TO SVR STORMS.
PER ANALYSIS OF THE ALB 12Z SOUNDING USING 90/67 WBZ NR 12K...ZL
12.8 EL 41K TROP 43K AND CLOUD TOP 50K. ANY VIL OVER 50 WILL NEED TO
BE CLOSELY MONITORED.
PRECIPITABLE WATER VALUES ARE FORECAST AT 1.5 TO 1.9 SO HEAVY DOWNPOURS
ARE POSSIBLE...WITH LOCAL STREET FLOODING POSSIBLE IN POOR DRAINAGE
AREAS.
SINCE FREEZING LEVEL AND WET BULB ZERO LEVEL ARE BETWEEN 12K AND 13K
FEET. THIS IS A TAD HIGH FOR HAIL. STRONG WIND GUSTS ARE MORE LIKELY
ESPECIALLY IN ANY WATER-LOADED STORMS.
AN AIR QUALITY ALERT HAS BEEN ISSUED FOR A PART OF SOUTHEAST
MASSACHUSETTS AND S RI.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
TONIGHT...WHERE DOES THE COLD FRONT STALL. SOME OF THE MODELS TONIGHT
SUGGEST A STALL NORTH OF THE MASS PIKE. BUT THERE IS ENOUGH NORTHWEST
FLOW ALOFT THIS EVENING TO PUSH THE FRONT TO THE SOUTH COAST. EITHER
WAY...CLOUDS LINGER THROUGH THE FIRST PART OF THE NIGHT AS WELL AS
SCATTERED SHOWERS/ISOLATED TSTMS. MODELS SUGGEST A SECOND SURGE OF
RAINFALL OVERNIGHT...PEAKING AROUND 2 AM SATURDAY BUT CONFIDENCE IS
VERY LOW ON THIS SECONDARY PULSE.
WITH PLENTY OF WET GROUND AND A WEAK WIND FIELD...AND LITTLE DRYING
OF THE HUMID AIR...WE EXPECT ANOTHER FOGGY NIGHT ALL AROUND SOUTHERN
NEW ENGLAND.
SATURDAY...
ANY LEFT OVER CONVECTION FROM A POSSIBLE MCS SHOULD HAVE EXITED THE
SOUTHEAST NEW ENGLAND COAST BY EARLY SATURDAY MORNING.
OTHERWISE...THE NAM/ECMWF/UKMET ARE FAIRLY AGGRESSIVE WITH THE
BACKDOOR COLD FRONT WHILE THE GFS IS NOT SO MUCH. HOWEVER...WILL
LEAN TOWARDS MODEL CONSENSUS AND BRING THE BACKDOOR FRONT THROUGH
THE COASTAL PLAIN. THEREFORE...WILL TREND HIGHS FROM THE 70S ALONG
THE IMMEDIATE EASTERN MA COAST TO THE UPPER 80S IN THE CONNECTICUT RIVER
VALLEY.
AS FOR CONVECTIVE CHANCES...ANOTHER SHORTWAVE LOOKS TO APPROACH FROM
THE WEST DURING THE AFTERNOON. MODELS NOT THAT AGGRESSIVE WITH QPF
AND THAT IS PROBABLY BECAUSE THE SHORTWAVE DOES NOT ARRIVE UNTIL MID
TO LATE AFTERNOON. HOWEVER...SURFACE DEWPOINTS AROUND 70 ACROSS THE
INTERIOR WHICH SHOULD RESULT IN A FAIR AMOUNT OF LOW LEVEL
INSTABILITY. THEREFORE...WILL GO WITH CHANCE POPS TO THE FROM THE
LATE AFTERNOON AND INTO THE EVENING FOR SCATTERED
SHOWERS/THUNDERSTORMS NORTHWEST OF I-95 WITH THE BEST CHANCE ACROSS
SOUTHWEST NH...WESTERN MA...CONNECTICUT. WIND FIELDS COULD BE
BETTER...BUT THERE SHOULD BE ENOUGH CAPE TO BRING THE POTENTIAL FOR
AT LEAST A FEW SEVERE THUNDERSTORMS TO THE INTERIOR. IN
ADDITION...HIGH PWATS WILL BRING THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL WITH ANY OF THE ACTIVITY THAT DEVELOPS. ALONG THE COASTAL
PLAIN...WILL CARRY JUST SLIGHT CHANCE POPS AS THE STABILIZING MARINE
LAYER MAY LIMIT CONVECTIVE POTENTIAL.
SATURDAY NIGHT...
CONTINUED WARM ADVECTION AND ELEVATED INSTABILITY SHOULD A THREAT OF
SCATTERED SHOWERS/THUNDERSTORMS OVERNIGHT...ALTHOUGH THIS ACTIVITY
WILL BE HIT AND MISS AND MOST OF THE NIGHT IT MAY END UP DRY. THE BEST
CHANCE LOOKS TO BE OVER THE NORTHWEST SECTIONS AND THAT IS WHERE WE
WILL RUN WITH LIKELY POPS AND TAPER TO LOW CHANCE ON THE COASTAL PLAIN.
WITH THE LOSS OF DAYTIME HEATING...WE SHOULD SEE THE BACKDOOR COLD
FRONT PUSH FURTHER WEST THROUGH MUCH OF OUR REGION. WITH VERY HIGH
DEWPOINTS IN PLACE WE MAY SEE AREAS OF DENSE FOG DEVELOP BRINING
POOR VISIBILITIES TO MUCH OF THE REGION. LOWS SHOULD MAINLY BE IN
THE 60S.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
SUNDAY...
THE BACKDOOR COLD FRONT LOOKS TO WASHOUT AS DEEP
MERIDIONAL FLOW CONTINUES BRINGS COPIOUS AMOUNTS OF LOW LEVEL
MOISTURE INTO OUR REGION. DEWPOINTS MAY EXCEED 70 ACROSS PORTIONS OF
OUR REGION. SEVERAL SHORTWAVE DISTURBANCES WILL BRING SEVERAL ROUNDS
OF SHOWERS/THUNDERSTORMS TO THE REGION. AGAIN...THE BULK OF THE
ACTION LOOKS TO BE FOCUSED ACROSS THE INTERIOR CLOSER TO THE BETTER
DYNAMICS AND INSTABILITY. WILL RUN WITH HIGH END LIKELY POPS ACROSS
THE INTERIOR...AND TAPER TO CHANCE ALONG THE COASTAL PLAIN. ANY
SHOWERS/THUNDERSTORMS WILL BRING THE POTENTIAL FOR TORRENTIAL
RAINFALL AND LOCALIZED FLOODING ACROSS THE INTERIOR. THERE IS ALSO
THE POTENTIAL FOR MORE SEVERE WEATHER TO THE NORTHWEST OF I-95 WITH
GOOD WIND FIELDS AND DEEP LOW LEVEL MOISTURE. THE PRIMARY SEVERE
WEATHER RISK WILL BE DAMAGING WET MICROBURSTS. WHETHER OR NOT THIS IS
REALIZED WILL DEPEND ON THE AMOUNT OF INSOLATION WE SEE. WE DO EXPECT
A FAIR AMOUNT OF CLOUDINESS AROUND FOR MUCH OF THE DAY...BUT IF WE
CAN MUSTER A FEW PEEKS OF SUNSHINE IT WONT TAKE MUCH TO DESTABILIZE
WITH 70+ DEWPOINTS SO THE SEVERE WEATHER POTENTIAL ACROSS THE
INTERIOR WILL HAVE TO BE MONITORED. WE BLENDED MAV/MET TEMPERATURES
AND EXPECT HIGHS MAINLY IN THE UPPER 70S TO LOWER 80S.
SUNDAY NIGHT...
WILL HAVE LIKELY POPS ACROSS MOST OF THE REGION FOR THE CONTINUED
POTENTIAL OF SHOWERS AND THUNDERSTORMS. HEAVY RAINFALL AND
LOCALIZED FLOODING WILL CONTINUE TO BE A CONCERN ACROSS THE INTERIOR
AS THE UPPER LEVEL SYSTEM IS VERY SLOW MOVING AND THE ATMOSPHERE
WILL BE JUICED.
MONDAY AND TUESDAY...
WILL CONTINUE WITH A CHANCE OF POPS FOR SHOWERS AND THUNDERSTORMS AS
UPPER LEVEL TROUGH REMAINS TO OUR WEST. WE MAY THE BULK OF THE
PRECIPITATION BEGIN TO SHIFT TOWARDS THE COASTAL PLAIN AS THE SYSTEM
VERY SLOWLY INCHES TO THE EAST AND WE ALSO BEGIN TO LOSE OUR REAL
DEEP MOISTURE.
WEDNESDAY AND THURSDAY...
UPPER LEVEL TROUGH FINALLY LIFTS OFF TO THE NORTHEAST. IT SHOULD
MAINLY BE DRY...BUT ANOTHER APPROACHING COLD FRONT LATE THURSDAY MAY
TRIGGER A FEW AFTERNOON/EVENING SHOWERS/THUNDERSTORMS. JUST WENT
WITH SLIGHT CHANCE POPS FOR NOW SINCE ITS 7 DAYS OUT AND WE HAD SO
MUCH UPCOMING WEATHER DID NOT HAVE TIME TO ANALYZE THIS TOO MUCH.
HIGHS SHOULD MAINLY BE IN THE 80S AWAY FROM THE IMMEDIATE SOUTH
COAST/CAPE/ISLANDS.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
VFR HAZY THIS AFTERNOON MVFR/IFR IN SCATTERED THUNDERSTORMS...CONTINUING
THROUGH THE FIRST HALF OF TONIGHT. WET GROUND-LIGHT WIND-MOIST AIR WILL
COMBINE FOR SOME PATCHY FOG LATER TONIGHT.
OUTLOOK...SATURDAY THROUGH TUESDAY...
VFR CONDITIONS WILL BE MIXED WITH TIMES OF MVFR/IFR IN ROUNDS OF
SHOWERS/THUNDERSTORMS...PARTICULARLY ACROSS THE INTERIOR. IN
ADDITION...AREAS OF PATCHY DENSE FOG PARTICULARLY DURING THE
OVERNIGHT HOURS WILL RESULT IN SOME MVFR/IFR CONDITIONS AND THIS
WILL BE MOST PREVALENT ALONG THE COAST.
&&
.MARINE...
TODAY AND TONIGHT...TSTMS DEVELOPING THIS AFTERNOON AND MOVING ACROSS
THE WATERS. OVERALL WINDS AND SEAS LOOK TO STAY BELOW SMALL CRAFT
THRESHOLDS...BUT WITH 5 FOOT SEAS ON THE BORDER OF OUR SOUTHERN OUTER
WATERS. ISOLATED SMW STORMS FOR 35 OR 40 KTS ANTICIPATED BOS HARB TO
NARR BAY INCLUDING W PART OF CAPE COD BAY 4PM-8PM.
OUTLOOK...SATURDAY THROUGH TUESDAY...
WNA APPEARS TO BE SUFFERING A CONTINUED PROBLEM OF OVER FORECASTING
WAVE HEIGHTS WITH AN INVERSION OVER THE COOL OCEAN.
NONETHELESS...SCA CONDITIONS ARE POSSIBLE ACROSS THE SOUTHERN OUTER
WATERS LATE THIS WEEKEND INTO EARLY NEXT WEEK WITH A PERSISTENT
SOUTH TO SOUTHWEST FLOW. WE MAY SEE SCA WIND GUSTS ACROSS THE WATERS
LATER SUNDAY INTO MONDAY AS LOW LEVEL JET INCREASES.
REGARDLESS...FEEL WNA MODEL IS TOO HIGH WITH THE SEAS OVER THIS
PERIOD AND UNDERCUT THEM. THE OTHER CONCERN WILL BE FOR AREAS OF
DENSE FOG AT TIMES. THIS A RESULT OF DEEP MOISTURE OVER RUNNING THE
COOL OCEAN.
&&
.HYDROLOGY...
PRECIPITABLE WATER VALUES INCREASE TO THE 1.5 TO 1.8 INCH RANGE BY
THIS AFTERNOON. THIS WILL SUPPORT SOME HEAVY DOWNPOURS. GENERAL
FLOODING LOOKS DIFFICULT AS AREAL FLOODING VALUES ARE 2-3 INCHES IN
ONE HOUR AND 3-4.5 INCHES IN 3 HOURS. HOWEVER THE JUICINESS OF THE
AIRMASS COULD STILL LEAD TO LOCALLY HEAVY DOWNPOURS THIS AFTERNOON AND
EARLY TONIGHT THAT COULD BRING URBAN AND POOR DRAINAGE FLOODING.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&
SYNOPSIS...WTB/DRAG/FRANK
NEAR TERM...WTB/DRAG 1157
SHORT TERM...WTB/DRAG 1157
LONG TERM...FRANK
AVIATION...WTB/DRAG/FRANK
MARINE...WTB/FRANK
HYDROLOGY...
Hazardous weather outlook, Jun 27, 3:25 AM EST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
425 AM EDT FRI JUN 27 2008
CTZ002>004-MAZ002>016-026-NHZ011-012-015-RIZ001-002-280830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
425 AM EDT FRI JUN 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS SOUTHERN NEW ENGLAND. SCATTERED THUNDERSTORMS MAY POP
UP JUST ABOUT ANYWHERE THIS AFTERNOON...BUT AS WE GET INTO THE
EVENING HOURS THE PRIMARY RISK WILL SHIFT TO AREAS SOUTH OF THE
MASSACHUSETTS TURNPIKE. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORM
WILL BE STRONG DAMAGING STRAIGHT LINE WIND GUSTS AND A SECONDARY
CONCERN WILL BE FOR LARGE HAIL.
IN ADDITION...THESE THUNDERSTORMS WILL CONTAIN DANGEROUS CLOUD TO
GROUND LIGHTNING. THEY ALSO WILL BE CAPABLE OF PRODUCING TORRENTIAL
RAINFALL THAT MAY RESULT IN LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A RATHER STRONG UPPER LEVEL SYSTEM FOR LATE JUNE WILL BRING THE
POTENTIAL FOR ROUNDS OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL THIS WEEKEND INTO EARLY NEXT WEEK. INITIALLY...THE FOCUS
FOR THE HEAVIEST PRECIPITATION LOOKS TO BE ACROSS THE INTERIOR BUT
THIS MAY GRADUALLY SHIFT TOWARDS THE COASTAL PLAIN.
THE LOCATION OF THE HEAVIEST RAIN REMAINS UNCERTAIN...BUT BECAUSE
THIS LOOKS TO BE A VERY SLOW MOVING SYSTEM WE WILL STILL NEED TO BE
CONCERNED ABOUT URBAN AND POOR DRAINAGE FLOODING. IN ADDITION...
THERE IS THE POTENTIAL FOR MORE SEVERE THUNDERSTORMS. WHEN AND WHERE
THIS OCCURS WILL DEPEND ON TIMING...AMOUNT OF SUNSHINE AND
POSITIONING OF A FRONTAL BOUNDARY. THE BEST CHANCE FOR SEVERE WEATHER
THIS WEEKEND WILL BE ACROSS THE INTERIOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED FOR THE POTENTIAL OF SCATTERED
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
MAZ017>024-RIZ003>008-280830-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
425 AM EDT FRI JUN 27 2008
...AIR QUALITY ALERT IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
AIR QUALITY ALERT.
IN ADDITION...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS SOUTHERN NEW ENGLAND. SCATTERED THUNDERSTORMS MAY POP
UP JUST ABOUT ANYWHERE THIS AFTERNOON...BUT AS WE GET INTO THE
EVENING HOURS THE PRIMARY RISK WILL SHIFT TO AREAS SOUTH OF THE
MASSACHUSETTS TURNPIKE. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORM
WILL BE STRONG DAMAGING STRAIGHT LINE WIND GUSTS. A SECONDARY CONCERN
WILL BE FOR LARGE HAIL.
THESE THUNDERSTORMS WILL CONTAIN DANGEROUS CLOUD TO GROUND
LIGHTNING. THEY ALSO WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL
THAT MAY RESULT IN LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A RATHER STRONG UPPER LEVEL SYSTEM FOR LATE JUNE WILL BRING THE
POTENTIAL FOR ROUNDS OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL THIS WEEKEND INTO EARLY NEXT WEEK. INITIALLY...THE FOCUS
FOR THE HEAVIEST PRECIPITATION LOOKS TO BE ACROSS THE INTERIOR BUT
THIS MAY GRADUALLY SHIFT TOWARDS THE COASTAL PLAIN.
THE LOCATION OF THE HEAVIEST RAIN REMAINS UNCERTAIN...BUT BECAUSE
THIS LOOKS TO BE A VERY SLOW MOVING SYSTEM WE WILL STILL NEED TO BE
CONCERNED ABOUT URBAN AND POOR DRAINAGE FLOODING. IN ADDITION...
THERE IS THE POTENTIAL FOR MORE SEVERE THUNDERSTORMS. WHEN AND WHERE
THIS OCCURS WILL DEPEND ON TIMING...AMOUNT OF SUNSHINE AND
POSITIONING OF A FRONTAL BOUNDARY. THE BEST CHANCE FOR SEVERE WEATHER
THIS WEEKEND WILL BE ACROSS THE INTERIOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED FOR THE POTENTIAL OF SCATTERED
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
ANZ230>237-250-254-255-280830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
425 AM EDT FRI JUN 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG THUNDERSTORMS MAY AFFECT THE WATERS THIS AFTERNOON AND EVENING
WITH ISOLATED GUSTS TO 40 KNOTS...ESPECIALLY BOSTON HARBOR TO THE
SOUTH COAST INCLUDING NARRAGANSETT BAY.
PATCHY DENSE FOG MAY AFFECT THE WATERS DURING THE OVERNIGHT HOURS
LATER THIS WEEKEND AND INTO EARLY NEXT WEEK. THERE WILL ALSO BE THE
CHANCE FOR A FEW MORE THUNDERSTORMS LATER THIS WEEKEND INTO EARLY
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WTB/FRANK
In the hours before
Special weather statement, Jun 27, 12:23 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
123 PM EDT FRI JUN 27 2008
MAZ005-007-014-015-271800-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX
MA-SUFFOLK MA-
123 PM EDT FRI JUN 27 2008
AT 118 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SERIES OF STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND
GUSTS TO 40 MPH AND SMALL HAIL FROM MAYNARD TO OVER LINCOLN...MOVING
EAST AT 21 MPH.
THESE THUNDERSTORMS SHOULD BE NEAR...WATERTOWN AND BURLINGTON BY
130 PM EDT...MEDFORD AND ARLINGTON BY 140 PM EDT...MALDEN AND
EVERETT BY 150 PM EDT...REVERE AND CHELSEA BY 200 PM EDT.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.
BELK
Special weather statement, Jun 27, 12:32 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
132 PM EDT FRI JUN 27 2008
MAZ005-012>016-271800-
CENTRAL MIDDLESEX COUNTY MA-EASTERN NORFOLK MA-SOUTHEAST MIDDLESEX
MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WESTERN NORFOLK MA-
132 PM EDT FRI JUN 27 2008
AT 127 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER SOUTHBOROUGH...OR ABOUT 4 MILES WEST OF
FRAMINGHAM...MOVING EAST AT 39 MPH.
THE THUNDERSTORM SHOULD BE NEAR...NATICK AND SUDBURY BY 140 PM EDT...
WEST ROXBURY AND WELLESLEY BY 150 PM EDT...ROSLINDALE AND DORCHESTER
BY 200 PM EDT.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.
BELK
Event by event
6 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Middlesex
- When
- June 27, 12:45 PM EST
- Where
- Middlesex County, 0.86 mi SW of Beaver Brook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 42.390, -71.240
Numerous large trees and branches were downed by thunderstorm winds.
Thunderstorm Wind, Suffolk
- When
- June 27, 1:00 PM EST
- Where
- Suffolk County, Dorchester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 42.280, -71.080
A large tree was downed by thunderstorm winds.
Thunderstorm Wind, Middlesex
- When
- June 27, 1:10 PM EST to 1:16 PM EST
- Where
- Middlesex County, Watertown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.370, -71.180
Trees on Pond and Derby Streets were downed by thunderstorm winds.
Lightning, Middlesex
- When
- June 27, 1:20 PM EST
- Where
- Middlesex County, Cambridge
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 42.370, -71.100
Lightning struck the roof of a house on Pearl Street, setting it on fire.
Thunderstorm Wind, Suffolk
- When
- June 27, 1:28 PM EST to 1:30 PM EST
- Where
- Suffolk County, Boston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Amateur Radio
- Coordinates
- 42.320, -71.070
A tree was downed by thunderstorm winds onto a car at the intersection of Bakersfield and Stoughton Streets. Another tree was downed onto a car on Columbia Road.
Lightning, Suffolk
- When
- June 27, 1:50 PM EST
- Where
- Suffolk County, 1.72 mi NNW of Back Bay Annex
- Injuries
- 0 direct, 4 indirect
- Property damage
- $5.0 million
- Reported by
- Newspaper
- Coordinates
- 42.351, -71.087
Lightning struck the penthouse of a seven story building on Beacon Street in the Back Bay section of Boston, setting it on fire. Four firefighters were sent to the hospital with minor burns and heat exhaustion.
Hail, Franklin
- When
- June 27, 2:55 PM EST
- Where
- Franklin County, New Salem
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.500, -72.330
Thunderstorm Wind, Essex
- When
- June 27, 3:24 PM EST to 3:39 PM EST
- Where
- Essex County, 0.51 mi W of Haverhill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Amateur Radio
- Coordinates
- 42.780, -71.090
Trees and wires on Corliss Hill Road and South Williams Street were downed by thunderstorm winds. Also, a tree was downed onto a car at the intersection of Broadway and Lake Streets. This tree blocked Broadway, causing traffic to be rerouted.
Thunderstorm Wind, Essex
- When
- June 27, 4:00 PM EST
- Where
- Essex County, Rowley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 42.720, -70.870
Large branches were downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, June 27, 20082 deaths · 1 injured · $13 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, June 27, 20081 death · 8 injured · 55 kt wind · 14 events
- Flash Flood and Hail in Nebraska, June 27, 20081 injured · $53 million · 1.75 in hail · 11 events
- Tornado and Flash Flooding in Missouri, June 27 to 28, 20082 injured · $1.1 million · EF0 · 34 events
- Hail and Damaging Winds in Illinois, June 27, 2008$370,000 · 61 kt wind · 11 events
- Flash Flood in Missouri, June 27, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, June 27 to 29, 2008$142,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Iowa, June 27, 2008$174,000 · 2.75 in hail · 14 events
- Tornadoes and Flash Flood in Indiana, June 27, 20082 injured · $74,000 · EF0 · 10 events
- Hail in North Dakota, June 27, 2008$200,000 · 1 in hail · 2 events
- Lightning Strike in New Hampshire, June 27, 2008$200,000 · 1 event
- Hail and Damaging Winds in South Carolina, June 27, 2008$100,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117801, 117803, 117805, 117821, 117808, 119797, 117810, 117811, 117813.